Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 118, NWS Midland/Odessa, TX

April 30, 2004Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 30, 2004, 4:43 PM MDT for Lea County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2004, 4:43 PM MDT (22:43 UTC)
Expired
Apr 30, 2004, 5:30 PM MDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Lubbock radar (KLBB), 123 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1710 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 302243
SVRMAF
NMC025-302330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 PM MDT FRI APR 30 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 530 PM MDT

* AT 438 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CROSSROADS...OR ABOUT 21 MILES NORTH OF TATUM...AND MOVING EAST AT
  35 MPH.

* SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
  RURAL NORTHEASTERN LEA COUNTY.

THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT
DAMAGE TO PROPERTY. FOR YOUR PROTECTION... MOVE TO AN INTERIOR ROOM
ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3364 10348 3346 10347 3346 10263 3370 10264

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 11:30 AM MDT, 5 hours 13 minutes earlier.

Area forecast discussion, Apr 30, 11:30 AM MDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1230 PM CDT FRI APR 30 2004

.SHORT TERM...
UPPER LOW OVER FOUR CORNERS AREA PER MORNING WATER VAPOR IMAGERY
EXPECTED TO EJECT EASTWARD AS AN OPEN TROUGH ACROSS WEST TEXAS
TONIGHT.  BEST DYNAMICS TO BE LATE THIS AFTERNOON AND EVENING ALONG
AND IMMEDIATE NORTH OF THE SOUTHWARD TRACKING COLD FRONT...COLD
FRONTAL PASSAGE EXPECTED TO COINCIDE WITH EASTWARD MOVING DRYLINE IN
THE CENTRAL/EASTERN PERMIAN BASIN LATE THIS AFTERNOON.  COLD FRONT
APPEARS FAIRLY STRONG/DENSE WITH A MILLIBAR PER HOUR PRESSURE RISE
AND IMMEDIATE 10+F TEMPERATURE DROP AS FRONT PASSES...AND AFTERNOON
HIGHS IN THE 60S ACROSS THE PERMIAN BASIN /15-20F BELOW SEASONAL
NORMS/ ON SATURDAY.

EAST OF THE DRYLINE VICINITY OF THE COLD FRONT...STRONG AFTERNOON
HEATING AND LOW LEVEL MOISTURE POOLING ALONG THE FRONTAL BOUNDARY
WILL RESULT IN RAPID DESTABILIZATION /CAPES 2000 J/KG/ ENHANCED BY
FRONTAL BOUNDARY AND DIRECTIONAL/DEEP LAYER SHEAR FOR A BRIEF PERIOD
OF STRONG/SEVERE THUNDERSTORMS FAR EASTERN PERMIAN BASIN /EAST OF
BIG SPRING/ BEFORE DRYLINE SURGES EAST OF THE AREA.  HWO/ZONES/GRIDS
WERE UPDATED THIS MORNING TO REFLECT THIS SLIGHT
POSSIBILITY.

LATER TONIGHT...UPSLOPE WINDS AND ISENTROPIC UPGLIDE NORTH OF THE
FRONT WILL MOISTEN THE LOWER AND MID-LEVEL...RESULTING IN OVERCAST
SKIES.  CHANCES FOR ELEVATED THUNDERSTORMS OVERNIGHT AS PASSING COOL
POOL ALOFT STEEPENS LAPSE RATES.

.LONG TERM...
POST FRONTAL CONDITIONS WILL EXIST TOMORROW MORNING AS UPPER TROUGH
SWINGS IN.  EXPECT TO HAVE SOME SHOWERS AND ELEVATED STORMS BEHIND
THE FRONT... MAINLY EAST... AS A STRONG SHORTWAVE ROTATES THROUGH THE
BASE OF THE TROUGH AND ACROSS THE AREA.  AVN AND ETA HAVE COME MORE
INTO AGREEMENT AS TO TIMING OF SHORTWAVE ALTHOUGH AVN HAS CENTER
FARTHER NORTHEAST.  COULD SEE OVERNIGHT HIGH WINDS CONTINUING INTO
THE MORNING SATURDAY AT GDP.

REST OF FORECAST LOOKS UNEVENTFUL AS AN UPPER RIDGE BUILDS INTO THE
AREA AND DOMINATES THE PATTERN THROUGH NEXT WEEK.  MODELS SLOW TO
MOVE SHORTWAVE OUT OF TEXAS INSTEAD LET IT SLOWLY DRIFT EASTWARD NEXT
FEW DAYS.  LOOK FOR TEMPERATURES TO WARM STEADILY THROUGH THE WEEK.
AFTER A COOL START SOME LOCATIONS WILL SEE HIGHS IN THE 90S LATER
NEXT WEEK.

NORTH WIND SATURDAY WILL SLOWLY COME AROUND TO THE EAST AS SURFACE
RIDGE SLIDES SOUTH.  A SOUTH WIND RETURNS BY MONDAY MORNING WITH A
SOUTH TO SOUTHWEST WIND REMAINING THROUGH THE WEEK.  ZONES/GRIDS
LOOK GOOD NOT PLANNING MUCH CHANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             47  64  45  75 /  30  20   0   0
CARLSBAD NM               46  67  43  79 /  20   0   0   0
DRYDEN TX                 54  71  46  75 /  30  20   0   0
FORT STOCKTON TX          51  68  46  78 /  20  20   0   0
GUADALUPE PASS TX         37  61  39  71 /   0   0   0   0
HOBBS NM                  42  64  41  73 /  20  10   0   0
MARFA TX                  45  66  37  73 /   0  10   0   0
MIDLAND INTL AIRPORT TX   47  64  41  74 /  20  20   0   0
ODESSA TX                 46  65  41  74 /  20  20   0   0
WINK TX                   49  68  41  79 /  20  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

01/72
Hazardous weather outlook, Apr 30, 1:00 PM MDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT FRI APR 30 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-010800-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
200 PM CDT (100 PM MDT) FRI APR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

06

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.